Indiana, 2020

Flash Flood and Damaging Winds in Indiana, June 3 to 4, 2020

June 3 to 4, 2020 · NWS IND · 6 events in 5 counties and zones

During the evening hours of June 3rd a series of thunderstorms brought pockets of severe weather to portions of central Indiana. A few thunderstorms became severe north of the Indianapolis metro which led to thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the evening hours of June 3rd a series of thunderstorms brought pockets of severe weather to portions of central Indiana. A few thunderstorms became severe north of the Indianapolis metro which led to thunderstorm wind damage. A microburst from another thunderstorm caused fairly significant damage in Rush County near the county seat of Rushville. Thunderstorms continued into the night with flash flooding warnings issued. No reports of flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 3, 3:40 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 3, 3:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Wed Jun 3 2020

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Wed Jun 3 2020

A pair of cold front will pass across Central Indiana Tonight and
again on Thursday Night. This will bring chances for daily showers
and thunderstorms to Indiana through Thursday Night.

Another weak weather disturbance will quickly pass across Central
Indiana on Friday...bringing more chances for showers and
Thunderstorms then.

Dry weather will return by Saturday as the front moves well to the
south. After that, the next chance of rain will be in the middle
of the next work week.

Temperatures will remain above normal.

&&

.NEAR TERM /Today/...

Issued at 159 PM EDT Wed Jun 3 2020

Surface analysis early this afternoon shows a cold front over
IA...NRN IL and SRN MI. GOES 16 shows some thunderstorms ahead of
the front over NRN IL waning with warming tops. A Warm and humid
air mass remains in place across Central Indiana with dew points
in the middle and upper 60s. Radar shows the storms upstream
dissipating upon approach to Indiana...although some convective
debris high cloud could drift across Central Indiana this
afternoon.

Models continue to suggest the short wave associated with the
approaching cold front will help trigger showers and storms late
this afternoon and evening. HRRR continues to push back arrival
of TSRA development across the area...holding it off until 22Z-23Z
with additional weak showers and storms occurring overnight as
the front sags southward.

Forecast soundings this evening remain favorable for convection
showing CAPE of 3000 J/KG this afternoon waning to less than 1000
J/KG overnight as daytime heating is lost and some stability is
restored. Time heights show very strong lift moving through the
area near 06Z associated with the passing disturbance aloft.

THus will trend toward likely pops this evening and early
overnight as these features pass. after 06Z...best lift and
instability looks to be gone...thus will trend pops lows then.
Given the expected rain will train lows at or above the NBM.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 159 PM EDT Wed Jun 3 2020

The GFS and NAM suggest that a pair of weak short waves will push
across the area on Thursday afternoon and again on Friday
afternoon. NW flow looks to remain in place aloft as strong
ridging remains in place over the Rockies. Meanwhile at the
surface...mainly south or southwest flow remains across Central
Indiana until Friday night. This will keep the very warm and humid
air mass in place through Friday. Forecast soundings on Thursday
afternoon and again on Friday show plenty of CAPE available...over
3000 J/KG each afternoon with attainable convective temps. Thus
will continue to include chances for showers and storms each
afternoon and on Friday evening as a weak cold front looks to push
across Central Indiana. Given the warm and humid air mass in place
will trend temps at or above the NBM.

On Saturday in the wake of the cold front...strong subsidence is
seen as drying appears within the forecast soundings. This appears
to be due to the passing cold front and the sharp ridging expected
to be pushing through the plains states aloft. This should result
in dry but slightly cooler weather for Saturday.

&&

.LONG TERM /Saturday Night through Wednesday/...

Issued at 211 PM EDT Wed Jun 3 2020

Dry conditions are expected for much of the long term period with
strong upper level ridging in place through Tuesday. During the
daytime hours Tuesday, latest model guidance suggests the ridge
will begin to break down as a tropical system moves north and
interacts with an upper level low in the Northern Plains. This
interaction would bring fairly widespread rain to central Indiana
with best chances during the day Wednesday. Confidence in this
scenario is relatively low at this time with the track and
intensity of the tropical system uncertain. The potential is there
for a few severe thunderstorms during the day Wednesday if the
system tracks as currently expected.

Temperatures will generally be above normal through the period
with 90 degree highs possible Monday and Tuesday.

&&

.AVIATION /Discussion for the 032100Z/...

Issued at 440 PM EDT Wed Jun 3 2020

Updated current conditions and removed wind gusts. No other changes
made at this time. Previous discussion follows...

VFR conditions outside of convection today, some MVFR ceilings early
tomorrow.

Primary focus for the TAF package is tracking chances for
thunderstorms this afternoon and evening. Confidence remains quite
low for timing and coverage, but fairly high that all terminals will
be impacted by convection at some point. Latest model trends point
to the best chances between 23Z and 06Z with smaller chances on
either side. With low confidence, elected to have a SHRA with VCTS
during that timeframe. If confidence increases, a narrow window of
TSRA may be added later today. After rain ends, MVFR ceilings will
move in for a few hours with winds generally out of the south at
less than 10kts through the period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....White
AVIATION...White/CP
Hazardous weather outlook, Jun 3, 3:44 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
444 AM EDT Wed Jun 3 2020

INZ021-028>031-035>048-051>054-060-041000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, and Sullivan
444 AM EDT Wed Jun 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected this afternoon through
tonight. A few severe storms are possible, mainly from the mid
afternoon hours through late tonight.

Hazards: Thunderstorm related hazards include frequent cloud to
ground lightning, brief heavy rainfall which may lead to localized
flooding, damaging wind gusts, and large hail.

Timing: Best chances for severe storms is between 4 PM this afternoon
through about midnight tonight.

Discussion: A cold front is expected to move into the area from the
north by the late afternoon hours, with this front sagging south
through the area tonight. Thunderstorm activity is expected to
develop near the front later this afternoon, and continue tonight.
Conditions are favorable for a few severe storms to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Friday night, and again by next Tuesday. Severe storms are
not expected at this time.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the late afternoon hours
through the late evening hours today.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest at 30-35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ049-055>057-061>065-067>072-041000-
Henry-Johnson-Shelby-Rush-Greene-Monroe-Brown-Bartholomew-Decatur-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of New Castle, Greenwood, Franklin,
Shelbyville, Rushville, Linton, Bloomfield, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
444 AM EDT Wed Jun 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is expected this afternoon through
tonight. A few severe storms are possible, mainly from the mid
afternoon hours through late tonight.

Hazards: Thunderstorm related hazards include frequent cloud to
ground lightning, brief heavy rainfall which may lead to localized
flooding, damaging wind gusts, and large hail.

Timing: Best chances for severe storms is between 4 PM this afternoon
through about midnight tonight.

Discussion: A cold front is expected to move into the area from the
north by the late afternoon hours, with this front sagging south
through the area tonight. Thunderstorm activity is expected to
develop near the front later this afternoon, and continue tonight.
Conditions are favorable for a few severe storms to develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times from Thursday
through Saturday, and again by next Tuesday. Isolated severe storms
are possible on Thursday.

Discussion: A frontal system is expected to linger across the area
from Thursday into Friday night. Thunderstorm activity is possible
along the front. High pressure is expected to move into the area for
the weekend and on into early next week. A low pressure system may
affect the area towards next Tuesday, with additional chances of
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from the late afternoon hours
through the late evening hours today.

.STORM MOTION STATEMENT...

The expected storm motion today is from the northwest at 30-35 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 3, 4:35 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
535 PM EDT Wed Jun 3 2020

INZ039-040-032200-
Madison IN-Hamilton IN-
535 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND NORTHERN
HAMILTON COUNTIES UNTIL 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Noblesville, or 18 miles west of Anderson, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Anderson, Noblesville, Cicero, Pendleton, Lapel, Edgewood, Frankton,
Arcadia, Atlanta, Woodlawn Heights, Country Club Heights, River
Forest and Morse Reservoir.

LAT...LON 3999 8567 4004 8600 4012 8620 4019 8620
      4022 8598 4022 8586 4024 8586 4026 8569
TIME...MOT...LOC 2134Z 267DEG 21KT 4011 8604

KH
Special weather statement, Jun 3, 4:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
551 PM EDT Wed Jun 3 2020

INZ035-044-032215-
Fountain IN-Parke IN-
551 PM EDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN AND
NORTHEASTERN PARKE COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Covington, or 14 miles southeast of Danville, moving
east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Kingman, Wallace, Lodi and Yeddo.

LAT...LON 3998 8743 4003 8744 4004 8743 4005 8743
      4006 8742 4008 8741 4010 8709 3985 8709
      3996 8744
TIME...MOT...LOC 2151Z 272DEG 16KT 4002 8740

KH

The radar

The Indianapolis radar (KIND), 47 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 3, 5:15 PM EST
Where
Hamilton County, 1.48 mi SSE of Deming
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.100, -86.090

Multiple trees reported to be downed due to thunderstorm wind gusts and were blocking a nearby road.

Thunderstorm Wind, Hamilton

When
June 3, 5:38 PM EST
Where
Hamilton County, 0.69 mi S of Fishers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.960, -86.020

One small tree and several large tree limbs downed due to thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
June 3, 6:20 PM EST
Where
Hancock County, 0.69 mi N of Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.790, -85.780

Tree limbs were downed due to thunderstorm wind gusts near Greenfield Community High School.

Thunderstorm Wind, Rush

When
June 3, 7:04 PM EST
Where
Rush County, 0.65 mi W of Circleville
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.599, -85.442

A survey conducted by the NWS determined that a microburst caused significant damage to portions of Rushville. Several utility poles were snapped or bent. A small communications tower was bent at the joint as well as several large trees either uprooted or snapped near the base.

Thunderstorm Wind, Vigo

When
June 3, 9:20 PM EST
Where
Vigo County, 2.33 mi SSW of Shephardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.570, -87.440

Numerous trees downed due to thunderstorm wind gusts across the county. Specific locations were not noted.

Flash Flood, Vermillion

When
June 4, 12:00 AM EST to 2:00 AM EST
Where
Vermillion County, 2.06 mi SSW of Rhodes to 0.51 mi S of Needmore
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.595, -87.440

Reports of water flowing over several roads in the area. The duration of the time was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884530, 884531, 884532, 884535, 885526, 885527.